Need help with Careplan (hyperphosphatemia)

  1. 0
    Okay..
    My patient was shot in the head behind the left ear, suffering a traumatic brain injury. Subsequently, patient suffered subarachnoid hemorrhage, subdural hematoma, edema, and (+) midline shift. Patient has since developed tracheal erosion r/t tracheostomy placement and c-difficile infection most likely r/t prophylactic broad spectrum antibiotics.

    I am doing a long careplan on this patient and am almost finished except for one more detail...this patient has hyperphosphatemia and I can not figure out why. We have to analyze our labs in our careplan. My patient does not have any renal issues, hasn't had any blood transfusions in 3 weeks, and has no muscle necrosis, so why in the world would she have an increased phosphorous level?? Could anybody help please because I am just stumped?

    The only reason I can think of is from tissue damage from her brain injury or from the tracheal erosion... but neither of those are muscle tissue, persay, so I don't feel like it's a strong reason for her to have hyperphosphatemia. Also, her calcium is not low.

    I'm just stumped.

    Can anybody help me please?
  2. 1,815 Visits
    Find Similar Topics
  3. 12 Comments so far...

  4. 0
  5. 0
    She has hct 19.6 and hgb 9.5. However, she has no impairment in her renal function. She has adequate voiding/uop and her BUN and CR levels are WNL.
  6. 0
    Quote from Tmari1
    She has hct 19.6 and hgb 9.5. However, she has no impairment in her renal function. She has adequate voiding/uop and her BUN and CR levels are WNL.
    what is the phosphate at and is there anything on the GFR? When was she admitted and how long has she been hyperphosphatemia?


    what medications is she on? is anything causing retention of phosphate?
  7. 0
    Admitted 3 weeks ago. Phosphate 4.9- high for 4 days. She's on nexium, dilaudid, propranolol, heparin, and flagyl
  8. 0
    deficiency in mag or calcium?


    http://www.biomedcentral.com/1471-2369/14/178
    New study with connection to anemia
    Respiratory acidosis is another factor if they have that.
  9. 2
    YOu patient has HUGE reasons for hyperphosphatemia.......like the gunshot wound, immobility....have they received tube feedings or TPN?

    Patients with hyperphosphatemia most commonly complain of muscle cramping secondary to low calcium levels. This may progress to tetany, delirium, and seizures. A search for the following historical clues may help identify those patients at risk for increased phosphorus levels.


    • Renal disease
      • Past or present hemodialysis
      • Adherence to renal (low phosphorus) diet
      • Use of oral phosphate binders

    • Cancer
      • Leukemia
      • Lymphoma
      • Bone tumors
      • Other cancers
      • Chemotherapy treatment

    • Endocrinopathies
    • Trauma
    • Burns or heat-related illnesses
    • Prolonged immobilization
    • Metabolic or hematologic disorders including genetic predisposition
    • Medications
      • Oral phosphate binders
      • Potassium phosphate
      • Antacid use
      • Bisphosphonate therapy

    • Use of laxatives (oral/rectal) and enemas
    • Use of nutritional supplements or hyperalimentation
    • Ischemic bowel (possible phosphorus elevation)
    I use medscape.....it free but requires registration......Medscape: Medscape Access
    bsartor and SouthernBelle14 like this.
  10. 0
    The most common cause of hyperphosphatemia is renal failure. Less common causes can be classified according to pathogenesis, ie, increased intake, decreased output, or shift from the intracellular to the extracellular space. Often, several mechanisms contribute. Impaired renal excretion is most frequently the major factor, with relatively increased intake or cell breakdown contributing to the problem. http://emedicine.medscape.com/articl...clinical#a0218
    • Increased intake
      • Excessive oral or rectal use of an oral saline laxative (Phospho-soda)
      • Excessive parenteral administration of phosphate
      • Milk-alkali syndrome
      • Vitamin D intoxication

    • Decreased excretion
      • Renal failure, acute or chronic
      • Hypoparathyroidism
      • Pseudohypoparathyroidism
      • Severe hypomagnesemia
      • Tumoral calcinosis
      • Bisphosphonate therapy

    • Shift of phosphate from intracellular to extracellular space
      • Rhabdomyolysis
      • Tumor lysis
      • Acute hemolysis
      • Acute metabolic or respiratory acidosis

    • Spurious
      • Blood sample taken from line containing heparin or alteplase[28, 29]
      • High concentrations of paraproteins[30]
      • Hyperbilirubinemia[31]
      • In vitro hemolysis
      • Hyperlipidemia[32]

    another source.......http://www.ccmtutorials.com/misc/phosphate/page_08.htm
  11. 0
    Thank you so much!!!!! I've been using Nursing Databases... guess I should have expanded my search to google and so on.. haha Thank you!!!
  12. 0
    You're welcome....


Top